Seretide - Weight Gain

Hi All

Following diagnosis I have been prescribed seretide 125 inhaler 2 puffs twice a day. I have been on seretide for 6 weeks and the medication has certainly improved my breathing. The more worrying thing for me is the weight gain, I have put on 3 kilos during this period of time (6.5 1lbs). Is this common? I have always been slim, have not increased my food intake and still enjoy a regular amount of exercies, (I walk at least 35 miles a week). has anyone out there had the same problem?

Appreciate your feedback



13 Replies

  • I also take this and have done for about 5/6 months have not noticed any weight gain - then again I don't weigh myself but my clothes still fit OK??

  • Hi sue, I,m on seretide, been on it now for 9 months, I have not put on any weight. take care. Phil

  • I to have been on this with no weight gain,,, am now on symbicort 200 with no weight gain,,,

  • I take seretide 250, have done for 10 years, no weight gain. x

  • I've been on seratide 500 twice daily for over a year with no weight gain


  • Hi spero ,

    I'm 63 and female. Like yourself I have always been fairly slim and physically active. ........walking , pilates , gardening etc .I'm not on the same inaler as you. However was diagnosed with copd 6 months ago following 2/3 years of chest infections and a chronic persistent cough ( day and night ). Lung function was 55%.....quite a shock as able to walk 5 miles on the flat with no shortness of breath.

    I stopped smoking .( Had smoked for 48 years ) . Apparently a weight gain of 6-8 pounds is normal after a smoking quit and can be explained by metabolic changes. I don't understand all of the science but think its to do with nicotine being a stimulant and more energy being released ? Someone else may explain it better.

    Prior to quitting I was probably 7lb underweight due to couhging , phlegm, and often not finishing meals. My initial weight gain was quite welcome. However it didn't stop there !! Have now gained about 20lb and most clothes don't fit.

    Food now tastes so much better so probably having slightly larger portions and finishing meals. Also on top of a fairly healthy diet I am now snacking on sweets , chocolate fruit and cakes. Whilst still smoking would have cup of coffee and a cigarette now it's a food item.

    Have never really had to watch my weight in the past but going to have to start ! Dont want to gain any more as this could affect breathing .Apparently metabolism also slows down as we get older so need to be eating less not more . Off on holiday soon so won't be starting new eating regime until after that. I personally don't think that inhalers cause weght gain as the ammout of steroids is very tiny and going to the lungs rather than the digestive system.

    Someone on here said a while back that weight gain can be dealt with but lung damage can't be repaired ! (Thats a big incentive to keep off the cigarettes ! )

    Sorry if I've waffled on but am just throwing around a few ideas .

    Cheers Coastal

  • Hi not waffle, appreciate the time for your response, enjoy your holiday!


  • Hi Spero, I also am on seretide 250!, supposed to be twice a day, but I reduced my dose thinking it was causing my weight gain???, I had quite a physical job, had to give that up, but now even though I keep active have developed quite a belly and put on over a stone!....I have heard that a small percentage of steroid can be absorbed into the body so I make sure to rinse my mouth out between 'puffs' (so to speak!), not a100% sure it's the seretide though???... Take care, Baz.

  • I am also in Seretide 250 - 2 doses twice a day. Would suggest if your coughing has improved then weight gain may have resulted from using up fewer calories and energy coughing! I've been on it for 3 years now and am still losing weight. If I do on losing weight I will run out of years!

  • Good point claudine .....I hadn't considered the amount of energy being used with the day and night coughing before I quit smoking.

  • I was on Seretide for years - no weight gain. I know oral steroids blow you up but inhaled shouldn't. At least I don't think so - but can we be sure of anything????

  • Hi Spero,

    Seretide 125mcg should not cause weight gain, especially after only 6 weeks but are you sure that you are not eating a bit more?, I find that when my asthma flares up I lose a bit of weight even when taking massive doses of oral steroids because I am totally unable to eat and breath so, surprise surprise, breathing wins and my calories dwindle to about 600, usually in the form of milk cos its slightly easier to drink than eat.

    Hope you stay well


  • Hi all

    Thanks a lot for all your responses really appreciate the time, looks like overall consensus is seretide does't cause weight gain, maybe I am eating more!


You may also like...